Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Neuroleptic malignant syndrome is a rare yet potentially fatal adverse reaction generally associated with typical neuroleptics (1). Some case reports describe neuroleptic malignant syndrome associated with olanzapine, an atypical neuroleptic, at high doses or when combined with other neuroleptics (2–5). We report on a patient taking a low dose of olanzapine who developed neuroleptic malignant syndrome. Upon his recovery, neuroleptic malignant syndrome recurred after olanzapine was restarted.
Mr. A, an 86-year-old man with an 8-month history of dementia with paranoia, was successfully treated for several months with olanzapine, 5 mg/day, until signs of parkinsonism led to a dose decrease to 2.5 mg/day. Two months later, when the daytime temperature was 96°F, he came to the hospital with uncontrollable shaking, confusion, a temperature of 105.6°F, and significant cogwheel rigidity. Paramedics believed his apartment’s temperature had exceeded 110°F. His admission and 2-hour blood pressures were notable for fluctuation: 110/72 mm Hg and 162/62 mm Hg, respectively. The results of laboratory tests included an aspartate aminotransferase level of 72 U/liter (normal=10–47), a creatinine kinase level of 1184 U/liter (normal=45–230), and a mildly elevated cardiac isoenzyme level of 39 U/liter (normal=0–6), with a relative index of 3.3 (normal=0–2.5). Mr. A was diagnosed with myocardial infarction, and olanzapine was suspended, given presumptive neuroleptic malignant syndrome.
By hospital day 5, Mr. A’s tremors had resolved, his cogwheel rigidity had minimized, his alertness had improved, his temperature had returned to normal, his creatinine kinase level had decreased to 245 U/liter, and his aspartate aminotransferase level had returned to normal. That night, he was rechallenged with one dose of olanzapine, 2.5 mg. The next morning, he was shaking vigorously, his temperature was 100.6°F, and he was notably more rigid. Olanzapine was discontinued, and his temperature again returned to normal, his tremor disappeared, and his cogwheel rigidity decreased substantially. His creatinine kinase level returned to normal, and he was treated with quetiapine, 25 mg/day, for several days with no signs of neuroleptic malignant syndrome.
This case differs from prior reports of neuroleptic malignant syndrome with olanzapine in that the olanzapine dose was notably lower and olanzapine was not given with other dopamine-blocking agents. The rechallenge symptoms also strengthen the association. Dehydration is a possible risk factor for neuroleptic malignant syndrome, and the overheated apartment may have contributed to it (1). It is unlikely that the patient’s symptoms can be attributed to heatstroke, which generally is seen with hypotension and limb flaccidity—not fluctuating blood pressure and rigidity (1). Furthermore, the myocardial infarction does not account for the increased skeletal muscle breakdown, rigidity, tremors, fever, or rechallenge exacerbation. Clinicians should be aware that neuroleptic malignant syndrome can occur with low doses of olanzapine and that extremes of heat may precipitate such cases.
Download citation file:
Web of Science® Times Cited: 2